Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 6:49 PM CDT for Hardeman County, Texas. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 6:49 PM CDT (23:49 UTC)
- Expired
- May 24, 2002, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 74 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:10 PM CDT | Hail 1 | Quanah, TX | |
| May 24, 7:20 PM CDT | Hail 1 | Quanah, TX | |
| May 24, 7:23 PM CDT | Hail 2 | Quanah, TX | |
| May 24, 7:30 PM CDT | Hail 0.75 | Chillicothe, TX | |
| May 24, 7:30 PM CDT | Thunderstorm Wind 52 E | Chillicothe, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 242349
SVROKC
TXC197-250030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT FRI MAY 24 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDEMAN COUNTY IN NORTHERN TEXAS
* UNTIL 730 PM CDT
* AT 648 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
OVER GOODLETT...MOVING EAST AT 25 MPH. ANOTHER STRONG TO SEVERE
THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF CHILLICOTHE.
* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...GOODLETT...MEDICINE
MOUND AND QUANAH
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3456 9999 3423 10000 3408 9951 3438 9949
3437 9969
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT FRI MAY 24 2002 VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA. INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW TWO-THIRDS OF AREA. WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND WILL KEEP FRI DRY FOR NOW. FCSTID =30 OKC 61 73 58 80 / 100 30 10 20 HBR 57 75 57 81 / 80 20 20 30 SPS 64 77 61 84 / 80 40 30 30 GAG 46 75 56 80 / 60 10 10 30 PNC 54 73 55 80 / 100 10 10 20 DUA 65 76 61 81 / 70 80 30 20 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 24, 1:46 PM CDT, 5 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 3 N BRAMAN OK .88 INCH HAIL
05/24/02 KAY PUBLIC REPORT
FMLocal storm report, May 24, 3:54 PM CDT, 2 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 2 SW GOODWIN OK 1.00 INCH HAIL
05/24/02 ELLIS PUBLIC REPORT
FMLocal storm report, May 24, 4:21 PM CDT, 2 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 8 NW HOLLIS OK .88 INCH HAIL
05/24/02 HARMON
FMLocal storm report, May 24, 4:33 PM CDT, 2 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM HOLLIS OK 1.00 INCH HAIL
05/24/02 HARMON AMATEUR RADIO SPOTTER
FMLocal storm report, May 24, 5:35 PM CDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 11 W WILLOW OK .88 INCH HAIL
05/24/02 GREER PUBLIC REPORT
0506 PM SAYRE OK .75 INCH HAIL
05/24/02 BECKHAM EMERGENCY MGT.
0521 PM 4 W ELK CITY OK 1.00 INCH HAIL
05/24/02 BECKHAM SPOTTER REPORT
0501 PM 9 E HOLLIS OK .75 INCH HAIL
05/24/02 HARMON PUBLIC REPORT
0528 PM QUANAH TX .88 INCH HAIL
05/24/02 HARDEMAN AMATEUR RADIO SPOTTER
0533 PM 3 W REED OK .75 INCH HAIL
05/24/02 GREER AMATEUR RADIO SPOTTER
FMLocal storm report, May 24, 6:25 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GOULD OK 1.00 INCH HAIL
05/24/02 HARMON MEDIA REPORT
0602 PM 10 SW MANGUM OK 1.25 INCH HAIL
05/24/02 GREER GREER CO EOC
0603 PM 3 S FOSS OK 61 MPH WIND GUST
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0607 PM 3 S FOSS OK .75 INCH HAIL
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0603 PM BURNS FLAT OK 62 MPH WIND GUST
05/24/02 WASHITA CSM ASOS
0602 PM TRUSCOTT TX 1.00 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0610 PM 6 N BENJAMIN TX 2.75 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0622 PM BURNS FLAT OK .88 INCH HAIL
05/24/02 WASHITA HAM RADIO SPOTTER
0617 PM SEILING OK 1.00 INCH HAIL
05/24/02 DEWEY HAM RADIO SPOTTER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:02 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 43 min |
| May 24, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 45 min |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 44 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 42 min |
| May 24, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 47 min |
| May 24, 6:40 PM CDT | Tornado Warning | OUN | Foard, Knox | 35 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.